Thunderstorm Wind, Duval
- When
- August 22, 5:50 PM EST
- Where
- Duval County, Dunn Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.480, -81.580
A tree was blown down across Pate Road West.
A short wave mid level trough moved across the area in the afternoon. This feature combined with the sea breezes yielded scattered severe storms across the forecast area during the afternoon and evening when diurnal instability was highest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A short wave mid level trough moved across the area in the afternoon. This feature combined with the sea breezes yielded scattered severe storms across the forecast area during the afternoon and evening when diurnal instability was highest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 1:50 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE JACKSONVILLE FL 250 PM EDT MON AUG 22 2011 .SHORT TERM...AT 200 PM EDT...SHOWERS AND STORMS WERE INCREASING IN BOTH COVERAGE AND INTENSITY WITH STRONG THUNDERSTORMS DEVELOPING IN VICINITY OF SURFACE TROUGH NEAR THE ALTAMAHA RIVER. FOR THE REMAINDER OF TODAY... SHOWERS AND STORMS WILL ADVANCE TOWARDS THE EAST-SOUTHEAST WITH THE GREATEST COVERAGE LIKELY TO OCCUR NEAR THE I-95 CORRIDOR LATE IN THE DAY. THE FORECAST THROUGH THURSDAY CALLS FOR HIGH TEMPERATURES BETWEEN 90 AND 95 DEGREES WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EACH DAY (WITH EMPHASIS DURING THE AFTERNOON HOURS). A FULL SCALE TROUGH NEAR THE EASTERN SEABOARD IS FORECAST TO LIFT EAST AND WEAKEN OVER THE NEXT SEVERAL DAYS...BUT WILL CONTINUE TO INFLUENCE THE PATH OF HURRICANE IRENE. THE LATEST FORECAST TRACK FROM THE NATIONAL HURRICANE CENTER HAS BEEN SHIFTED EAST IN RESPONSE TO HURRICANE IRENE SKIRTING THE NORTHERN COAST OF HISPANIOLA (IN LIEU OF CROSSING). THE CENTER OF HURRICANE IRENE IS FORECAST TO REACH THE NORTHERN BAHAMAS ON THURSDAY WITH BREEZY NORTHEASTERLY WINDS ESTABLISHING OVER THE LOCAL COASTAL COUNTIES. .LONG TERM...PER THE LATEST FORECAST TRACK FROM THE NATIONAL HURRICANE CENTER...IRENE IS FORECAST TO LIFT NORTHWEST THEN NORTH AND STRENGTHEN INTO A MAJOR HURRICANE. THE CENTER OF IRENE IS NOW FORECAST TO POSITION ALMOST A HUNDRED MILES EAST OF THE LOCAL MAINLAND LATE FRIDAY INTO FRIDAY NIGHT. IF THIS NEW TRACK IS REALIZED...THERE IS STILL THE POTENTIAL FOR TROPICAL STORM FORCE WINDS ON FRIDAY AND FRIDAY NIGHT. RESIDENTS ARE REMINDED THAT THE STORMS LOCAL IMPACTS ARE STILL UNCERTAIN AND WILL BE HIGHLY DEPENDENT UPON ITS EXACT TRACK AND INTENSITY. && .AVIATION...SCATTERED STORMS THIS AFTERNOON AS A TROUGH OF LOW PRESSURE APPROACHES THE AREA. HAVE VCTS AT ALL TERMINALS TIL 02Z. AMENDMENTS MAY BE NEEDED FOR POSSIBLE MVFR DUE TO TS. && .MARINE...LIGHT WINDS EXPECTED THRU WED. WINDS/SEAS FROM IRENE ARE EXPECTED TO INCREASE BY THURSDAY. TROPICAL STORM CONDITIONS POSSIBLE IN THE NEAR SHORE WATERS AND HURRICANE CONDITIONS POSSIBLE OFFSHORE. RIP CURRENTS: LOW RISK THRU TUE WITH INCREASING THREAT BY WED. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 93 72 93 / 20 30 20 30 SSI 78 90 76 89 / 40 20 20 30 JAX 74 93 73 92 / 30 30 20 30 SGJ 76 91 75 91 / 40 20 20 40 GNV 73 94 72 92 / 30 40 20 30 OCF 73 93 72 93 / 30 40 30 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ZAPPE/PETERSON/PRESNALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 506 AM EDT MON AUG 22 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-230915- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 506 AM EDT MON AUG 22 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY EVENING. THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND PERIODS OF HEAVY RAINFALL. A FEW OF THESE STORMS COULD BECOME SEVERE...MAINLY IN SOUTHEAST GEORGIA. HEAT INDICES IN THE 100 TO 105 RANGE CAN BE EXPECTED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON. A FEW OF THESE STORMS COULD BECOME STRONG AND CAPABLE OF PRODUCING STRONG WIND GUSTS AND PERIODS OF HEAVY RAINFALL. HURRICANE IRENE MAY IMPACT PORTIONS OF THE FORECAST AREA LATER THIS WEEK. WHILE THE STORMS LOCAL IMPACTS ARE UNCERTAIN AND WILL BE HIGHLY DEPENDENT UPON ITS EXACT TRACK AND INTENSITY...AT THIS TIME...NOW IS THE TIME FOR LOCAL INTERESTS TO TAKE REASONABLE PRECAUTIONS SHOULD WATCHES OR WARNINGS BECOME NECESSARY. SOME SUGGESTED ACTIONS... REVIEW YOUR FAMILY'S HURRICANE PLAN. ENSURE YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE. REVIEW THE WORKING CONDITION OF EMERGENCY EQUIPMENT...SUCH AS FLASHLIGHTS AND BATTERY POWERED RADIOS. REVIEW EVACUATION ROUTES SHOULD THAT BECOME NECESSARY. MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS TIME...ESPECIALLY IF YOU WILL BE AWAY FROM YOUR BOAT. AS THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF THE STORM. BEACHFRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING. LOCAL AND MARINE INTERESTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA ON THE PROGRESS OF THE STORM AND REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST 5 NNW SCREVEN 31.56N 82.04W
08/22/2011 E60.00 MPH WAYNE GA TRAINED SPOTTER
WINDS ESTIMATED UP TO 60 MPH WITH TREES DOWN NEAR HIGHWAY
203 AND EMPIRE ROAD. DIME SIZE HAIL ALSO REPORTED.
&&
ARSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT MON AUG 22 2011
GAZ133-135-222045-
APPLING-JEFF DAVIS-
359 PM EDT MON AUG 22 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
JEFF DAVIS AND NORTHERN APPLING COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM EDT...
AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF PINE GROVE...OR 6
MILES NORTH OF BAXLEY...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PLANT HATCH...PINE
GROVE...GRAHAM AND BAXLEY THROUGH 445 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3196 8241 3197 8239 3194 8234 3194 8228
3192 8223 3183 8215 3168 8242 3193 8262
3194 8261 3197 8255 3195 8250 3197 8250
3198 8247
TIME...MOT...LOC 1959Z 334DEG 15KT 3183 8238
SHULERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 5 N SCREVEN 31.56N 82.02W
08/22/2011 WAYNE GA EMERGENCY MNGR
WAYNE COUNTY EMERGENCY MANAGER REPORTED 5 TREES DOWN AND
A GLASS DOOR BLOWN OUT AT GA HWY 203 AND ODUM SCREVEN RD.
&&
SPRESNALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG WAYNESVILLE 31.23N 81.79W
08/22/2011 BRANTLEY GA EMERGENCY MNGR
A POWER POLE REPORTED DOWN IN WAYNESVILLE.
&&
ARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
559 PM EDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG NNE DOUGLAS 31.51N 82.85W
08/22/2011 COFFEE GA 911 CALL CENTER
CENTRAL DISPATCH PASSED ALONG A REPORT OF 6 TO 7 TREES
DOWN ON NORTHSIDE DRIVE NEAR QUINCEY BATTEN LOOP.
&&
SHULERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
635 PM EDT MON AUG 22 2011
FLZ025-033-222315-
DUVAL-ST. JOHNS-
635 PM EDT MON AUG 22 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHERN ST. JOHNS AND EASTERN DUVAL COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...
AT 636 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF OCEANWAY...OR 8 MILES
WEST OF TALBOT ISLAND...MOVING SOUTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND OCEANWAY...LITTLE TALBOT
ISLAND...FORT CAROLINE...ARLINGTON...MAYPORT...UNF...SAWGRASS...SAN
PABLO...PONTE VEDRA BEACH AND PALM VALLEY THROUGH 715 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3013 8156 3052 8168 3055 8159 3054 8158
3054 8155 3053 8153 3056 8152 3056 8150
3054 8149 3052 8145 3039 8138 3035 8139
3019 8135
TIME...MOT...LOC 2236Z 341DEG 15KT 3047 8154
SHASHYThe Jacksonville radar (KJAX), 12 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown down across Pate Road West.
Trees were blown down across Dunns Creek Road and Caney Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329813, 329815.